Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


When to start a protease inhibitor
Nov 20, 2006

I became HIV positive summer 1990, tested positive Jan. 1991 with first CD4 25%, absCD4 317. Thus was started on AZT and Acyclovir. CD4% varied from 13-23%, absCD4 300-600 from then till Aug. 97 on just the AZT and Acyclovir. Then added 3TC and Viramune - viral load 0. (First viral load 1995 at 3300 -stable at 2000-6000 range till currently at 100,000). 0 viral load on Viramune lasted 6 months -d/c. Started and have been on Trizivir and Acyclovir since 1999 with stated viral loads until now. Phenotype currently sensitive to all PI's, Didanosine, Tenofovir, Zerit Delavirdine. 10 fold change to Abacavir, 30 to max to Emtricitabine, Lamivudine, Zidovudine, Efavirenz, and Nevirapine. Use Prilosec OTC everyday (cannot d/c bad chronic gastritis, Claritin-D 24 hr, and multivitamins. What medications do I change to? (I know this is long and detailed, but have never been on a PI and want to stay away from them as long as possible). THANK YOU!!!

Response from Dr. Wohl

I wonder why you have such an adversion to PIs? It is becoming increasingly evident that many side effects originally ascribed to this class of HIV meds are not specific to PIs. For example fat accumulation within the abdomen was called Crix Belly because it occurred in people on this early PI. We now know that such fat increases develop with most every potent regimen, including those containing a non-nuke (like Viramune or Sustiva) and not a PI. Likewise, non-PI regimens can raise lipids and all can cause some gastrointestinal problems.

PIs when boosted with ritonavir are unique in being relatively hard to become resistant to. They are very potent and are becoming more convenient. So, these drugs may actually just be what the doctor ordered for a resistant virus.

You have been a victim of sequential monotherapy - that is one drug added to another drug. The result typically is resistant virus. Being on AZT for a while alone makes it likely you have resistance mutations to this drug which can compromise most agents of the nuke class. Even if the resistance tests are not picking these mutations up, I suspect they are there and can threaten your next regimen.

Therefore, I would recommend you do switch to a PI. In your case I would suggest either Kaletra or Darunavir+ritonavir. These are PIs you can take with Prilosec. Darunavir here would be a little edgier and I might favor it in your case. I'd add Truvada plus AZT. I know you are resistant to the FTC in Truvada and, like I said, you are likely somewhat resistant to AZT but here I am trying to use resistance to our advantage as virus that is resistant to FTC or 3TC does not seem to work very well. The AZT is to try and keep teh virus from developing more resistance to the tenofovir in Truvada - HIV has a hard time being resistant to both AZT and tenofovir.

Now, it is likely the Merck integrase inhibitor will be available soon in the US beyond the current expanded access program. If it were available now I would think about adding this to the above mix to cement the deal.

You have been on minimalistic therapy for many years. The regimen above is more complex, involving up to 5 different medications. But, the goal is to get you on therapy that works and will continue to do so for years to come.

DW



Previous
Re: Micronutrient results
Next
When to start a protease inhibitor

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement